Alert archive / Illinois / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 12, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Mar 15, 2012, 5:38 PM CDT for Morgan County, Illinois. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 15, 2012, 5:38 PM CDT (22:38 UTC)
- Expired
- Mar 15, 2012, 6:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Morgan County, IL
The radar
The Lincoln radar (KILX), 88 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 15, 5:40 PM CDT | HAIL 1 | Waverly, IL | |
| Mar 15, 5:45 PM CDT | HAIL 1 | Franklin, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1579 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
434
WUUS53 KILX 152238
SVRILX
ILC137-152330-
/O.NEW.KILX.SV.W.0012.120315T2238Z-120315T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
538 PM CDT THU MAR 15 2012
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MORGAN COUNTY IN WEST CENTRAL ILLINOIS...
* UNTIL 630 PM CDT.
* AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR FRANKLIN...OR 14 MILES WEST OF VIRDEN...AND MOVING
EAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
FRANKLIN AND WAVERLY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3959 9018 3966 8997 3959 8994 3952 8993
3952 9014
TIME...MOT...LOC 2238Z 253DEG 8KT 3956 9003
WIND...HAIL 60MPH 1.50IN
$$
CHURCHILL3 follow-up statements
121
WWUS53 KILX 152250
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
550 PM CDT THU MAR 15 2012
ILC137-152330-
/O.CON.KILX.SV.W.0012.000000T0000Z-120315T2330Z/
MORGAN IL-
550 PM CDT THU MAR 15 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
MORGAN COUNTY UNTIL 630 PM CDT...
AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP TO
BASEBALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED NEAR WAVERLY...OR 13 MILES WEST OF VIRDEN...MOVING EAST
AT 10 MPH. THIS STORM CONTINUES TO STRENGTHEN SINCE THE WARNING WAS
ISSUED.
LOCATIONS IMPACTED INCLUDE...
WAVERLY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3952 9009 3959 9013 3966 8997 3959 8994
3952 8993
TIME...MOT...LOC 2250Z 253DEG 8KT 3956 8998
WIND...HAIL 60MPH 2.75IN
$$
CHURCHILL521
WWUS53 KILX 152319
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
619 PM CDT THU MAR 15 2012
ILC137-152330-
/O.CON.KILX.SV.W.0012.000000T0000Z-120315T2330Z/
MORGAN IL-
619 PM CDT THU MAR 15 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
MORGAN COUNTY UNTIL 630 PM CDT...
AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP TO
BASEBALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED NEAR WAVERLY...OR 12 MILES WEST OF VIRDEN. MOVEMENT WAS
NEARLY STATIONARY.
IN ADDITION...LAW ENFORCEMENT HAS REPORTED QUARTER-SIZED HAIL AT
FRANKLIN AND WAVERLY FROM 540 PM TO 545 PM.
LOCATIONS IMPACTED INCLUDE...
WAVERLY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 3952 9009 3959 9013 3966 8997 3959 8994
3952 8993
TIME...MOT...LOC 2317Z 237DEG 2KT 3956 8999
WIND...HAIL 60MPH 2.75IN
$$
CHURCHILL018
WWUS53 KILX 152329
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
629 PM CDT THU MAR 15 2012
ILC137-152339-
/O.EXP.KILX.SV.W.0012.000000T0000Z-120315T2330Z/
MORGAN IL-
629 PM CDT THU MAR 15 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORGAN COUNTY
WILL EXPIRE AT 630 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS RAPIDLY WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.
LAT...LON 3952 9009 3959 9013 3966 8997 3959 8994
3952 8993
TIME...MOT...LOC 2329Z 237DEG 2KT 3956 8998
$$
CHURCHILLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 3:01 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Mar 15, 3:01 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 301 PM CDT THU MAR 15 2012 .DISCUSSION... ISSUED 301 PM CDT THU MAR 15 2012 MODELS IN VERY GOOD AGREEMENT WITH OVERALL PATTERN GOING FROM SOUTHWEST FLOW TO RIDGING ACROSS THE EASTERN HALF OF THE US...WITH A LARGE TROUGH IN THE WEST. THIS PATTERN WILL CONTINUE THE WELL ABOVE NORMAL TEMPS THROUGH THE WEEKEND AND INTO NEXT WEEK. SMALL SHORT WAVES WILL ALSO MOVE NORTHEAST THROUGH THE FLOW AND BRING SOME CHANCES OF PCPN TO A PART OF THE CWA IN THE SHORT TERM. LONG TERM CONCERN IS THE LARGE TROUGH DEVELOPING OUT WEST AND WHEN THE RESULTING PCPN WILL ARRIVE IN THE CWA NEXT WEEK. LONG TERM MODELS ACTUALLY LOOK SIMILAR IN THIS FORECAST AND COULD SEE SEVERAL PERIODS OF PCPN TOWARD MIDDLE OF NEXT WEEK. SHORT TERM...TONIGHT THROUGH SUNDAY SFC HIGH PRSS WILL REMAIN ANCHORED OFF THE EAST COAST THROUGH THE PERIOD...ALLOWING WARM AND MOIST AIR TO BE ADVECTED INTO THE AREA FROM THE SOUTH. THIS WILL KEEP EARLY SUMMER-LIKE CONDITIONS IN THE AREA REST OF THE WEEK AND THROUGH THE WEEKEND. SEVERAL MINOR SHORT WAVES ARE SEEN IN THE WATER VAPOR LOOP TODAY AND THESE WILL MOVE EAST-NORTHEAST THROUGH THE PERIOD...BRINGING SMALL CHANCES OF PCPN TO PORTIONS OF THE CWA. HIGHEST CHANCES...THOUGH STILL SMALL...WILL BE IN THE SOUTH FOR TONIGHT AND TOMORROW. WILL MAINTAIN A SLIGHT CHC IN-BETWEEN WAVES TOMORROW NIGHT...FOLLOWED BY A CHANCE AGAIN SAT AND SAT NIGHT...AND IN THE EAST SUNDAY. FOR NOW...WILL JUST KEEP POPS IN CHANCE CATEGORY SINCE A SFC FEATURE WILL NOT BE ASSOCIATED WITH THE PCPN THROUGH THE PERIOD. TEMPS WILL REMAIN WELL ABOVE NORMAL AND SEE NO CHANGE IN THAT AT THIS TIME. EXPECTING RECORD TEMPS THROUGH MOST OF THE PERIOD. LONG TERM...SUNDAY NIGHT THROUGH THURSDAY WITH THE PATTERN BECOMING ONE OF A STEEP TROUGH IN THE WEST AND RIDGING IN THE EAST...BELIEVE WARM AND MOIST CONDITIONS WILL CONTINUE INTO THE BEGINNING OF NEXT WEEK. INITIALLY DRY CONDITIONS WILL BE THE RULE...BUT AS THE TROUGH GETS CLOSER...CHC POPS WILL BE INTRODUCED IN THE EXTREME WEST FOR MON AND THEN AGAIN ON TUE. GFS AND ECMWF MODELS FORECAST THE TROUGH DEVELOPING INTO A CUTOFF LOW IN THE MID LEVELS. THIS WILL SPLIT THE FLOW AND THE UPPER LVL LOW WILL SLOWLY MOVE EAST OR BECOME STATIONARY. THIS SLOW MOVEMENT WILL KEEP MOIST AIR ADVECTING INTO THE AREA FOR MIDDLE OF THE WEEK. SO WILL HAVE TO KEEP CHC POPS IN THE FORECAST FOR TUE NIGHT THROUGH THURSDAY. WELL ABOVE NORMAL TEMPS WILL CONTINUE FOR THE BEGINNING OF THE WEEK BUT BELIEVE TEMPS WILL COOL SOME...THOUGH STILL REMAIN ABOVE NORMAL...FOR MIDDLE OF THE WEEK AS CLOUDS AND PCPN AFFECT THE AREA. EXPECTING RECORD TEMPS TO CONTINUE AT THE BEGINNING OF THE WEEK. AUTEN && .AVIATION... ISSUED 1233 PM CDT THU MAR 15 2012 WARM/HUMID AIRMASS IN PLACE ACROSS CENTRAL ILLINOIS WILL ALLOW SCT-BKN CU TO DEVELOP DURING THE AFTERNOON. BASED ON FORECAST SOUNDINGS AND LATEST SURFACE OBS...CEILINGS SHOULD GENERALLY BE AROUND 4000FT. ISOLATED SHOWERS/STORMS MAY DEVELOP AS WELL...HOWEVER WILL NOT INCLUDE ANY MENTION OF PRECIP IN TAFS UNTIL SHORT-TERM CONVECTIVE TRENDS BECOME BETTER ESTABLISHED. DIURNAL CLOUDS WILL DISSIPATE TOWARD SUNSET...WITH MOSTLY CLEAR SKIES EXPECTED TONIGHT INTO FRIDAY MORNING. WINDS WILL BE FROM THE W/SW THIS AFTERNOON...WITH THE STRONGEST WINDS GUSTING TO AROUND 20KT ALONG AND SOUTH OF THE I-72 CORRIDOR. WINDS WILL BACK TO S AND DIMINISH TO LESS THAN 10KT TONIGHT. BARNES && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Mar 15, 3:32 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 332 PM CDT THU MAR 15 2012 ILZ027>031-036>038-040>057-061-161100- CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX- LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA- PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- 332 PM CDT THU MAR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT...HOWEVER SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERAL WEAK IMPULSES WILL TRACK ACROSS THE REGION FROM FRIDAY THROUGH SATURDAY NIGHT...BRINGING PERIODIC CHANCES FOR THUNDERSTORMS. IT APPEARS THAT THE BEST THREAT FOR SCATTERED THUNDERSTORMS WILL BE SATURDAY AND SATURDAY NIGHT AS AN UPPER LEVEL SYSTEM TRACKS ACROSS THE MIDWEST. ALTHOUGH A FEW OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. THE THREAT FOR THUNDERSTORMS WILL INCREASE AGAIN BY NEXT WEDNESDAY AS A MORE POTENT WEATHER SYSTEM APPROACHES THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ062-063-066>068-071>073-161100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 332 PM CDT THU MAR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT AN UPPER LEVEL DISTURBANCE WILL TRIGGER SCATTERED THUNDERSTORMS TONIGHT. A FEW OF THE STORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERAL WEAK IMPULSES WILL TRACK ACROSS THE REGION FRIDAY THROUGH SATURDAY NIGHT BRINGING PERIODIC CHANCES FOR THUNDERSTORMS. IT APPEARS THAT THE BEST THREAT FOR SCATTERED THUNDERSTORMS WILL BE SATURDAY AND SATURDAY NIGHT AS AN UPPER LEVEL SYSTEM TRACKS ACROSS THE MIDWEST. ALTHOUGH A FEW OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. THE THREAT FOR THUNDERSTORMS WILL INCREASE AGAIN BY NEXT WEDNESDAY AS A MORE POTENT WEATHER SYSTEM APPROACHES THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BARNES
In the hours before
Local storm report, Mar 15, 1:31 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
131 PM CDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM HAIL ST. FRANCISVILLE 38.59N 87.65W
03/15/2012 M0.50 INCH LAWRENCE IL AMATEUR RADIO
&&
CHURCHILLLocal storm report, Mar 15, 1:33 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
133 PM CDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM HAIL ST. FRANCISVILLE 38.59N 87.65W
03/15/2012 M0.50 INCH LAWRENCE IL AMATEUR RADIO
&&
CORRECTED EVENT TIME
CHURCHILLThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 5:55 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 35 min |
| Mar 15, 6:55 PM CDT | Severe Thunderstorm Warning | ILX | Scott | 39 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.